Alert archive / Pennsylvania / Areal Flood Warnings in 2017
Areal Flood Warning 10, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 7, 2017, 7:00 AM EDT for 4 counties in Pennsylvania; Warren County, New Jersey. It was in force for 6 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 7:00 AM EDT (11:00 UTC)
- Expired
- Jul 7, 2017, 1:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
Counties Warren County, NJ, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 139 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:00 AM EDT | HEAVY RAIN 3.2 | 3 Wsw Lehighton, PA | 24 HOUR RAINFALL. |
| Jul 7, 7:41 AM EDT | HEAVY RAIN 2.01 | Brodheadsville, PA | |
| Jul 7, 7:47 AM EDT | HEAVY RAIN 2.29 | Mount Bethel, PA | |
| Jul 7, 7:47 AM EDT | HEAVY RAIN 2.54 | Saylorsburg, PA | |
| Jul 7, 7:48 AM EDT | FLOOD | Northampton, PA | HIGHWAY 329 NEAR QUARRY IS FLOODED... WEAVERSVILLE ROAD ALONG WITH THE INTERSECTION OF AIRPORT ROAD AND ORCHARD LANE FLOODED. |
| Jul 7, 7:48 AM EDT | HEAVY RAIN 2.38 | Belvidere, NJ | |
| Jul 7, 7:49 AM EDT | HEAVY RAIN 3.18 | Copella, PA | |
| Jul 7, 7:50 AM EDT | HEAVY RAIN 3.02 | Jamesville, PA | |
| Jul 7, 8:22 AM EDT | HEAVY RAIN 2.62 | Slatedale, PA | |
| Jul 7, 8:43 AM EDT | HEAVY RAIN 2.25 | Martins Creek, PA | |
| Jul 7, 9:30 AM EDT | HEAVY RAIN 2.32 | 3 Ene Saylorsburg, PA | 24 HOUR RAINFALL. |
| Jul 7, 9:32 AM EDT | HEAVY RAIN 3 | White Twp, NJ | |
| Jul 7, 10:21 AM EDT | FLOOD | East Penn Twp, PA | STATE ROUTE 895 AT GERMANS ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 11.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WGUS41 KPHI 071100
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
700 AM EDT FRI JUL 7 2017
NJC041-PAC025-077-089-095-071700-
/O.NEW.KPHI.FA.W.0010.170707T1100Z-170707T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NJ-Lehigh PA-Carbon PA-Monroe PA-Northampton PA-
700 AM EDT FRI JUL 7 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Warning for...
Central Warren County in northwestern New Jersey...
Northwestern Lehigh County in eastern Pennsylvania...
Southern Carbon County in northeastern Pennsylvania...
Southern Monroe County in northeastern Pennsylvania...
Northampton County in eastern Pennsylvania...
* Until 100 PM EDT Friday
* At 655 AM EDT, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. Two to three inches of
rain have already fallen in some areas. Additional rainfall
amounts of one to two inches is expected over the area over the
next couple of hours. This additional rain will result in flooding
of small streams and roadways.
* Some locations that will experience flooding include...
Lehighton, Northampton, East Stroudsburg, Blairstown, Nazareth,
Palmerton, Bangor, Jim Thorpe, Slatington, Pen Argyl, Nesquehoning,
Wind Gap, Bath, Belvidere, Walnutport, Hope, Belfast, East Bangor,
Stormville and Neffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
&&
LAT...LON 4087 7484 4060 7577 4068 7589 4069 7587
4070 7583 4074 7576 4083 7590 4086 7594
4088 7595 4110 7510
$$
Robertson1 follow-up statement
003
WGUS81 KPHI 071327
FLSPHI
Flood Statement
National Weather Service MOUNT HOLLY NJ
927 AM EDT FRI JUL 7 2017
NJC041-PAC025-077-089-095-071700-
/O.CON.KPHI.FA.W.0010.000000T0000Z-170707T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NJ-Lehigh PA-Carbon PA-Monroe PA-Northampton PA-
927 AM EDT FRI JUL 7 2017
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR CENTRAL
WARREN...NORTHWESTERN LEHIGH...SOUTHERN CARBON...SOUTHERN MONROE AND
NORTHAMPTON COUNTIES...
At 915 AM EDT, Doppler radar and automated rain gauges indicated
that three or more inches of rain has fallen over parts of the
warned area. The hardest hit area seems to be from the border of
Carbon and Lehigh counties in Pennsylvania eastward across northern
Northampton County and into cerntral Warren County in New Jersey.
Some locations that could experience flooding include...
Lehighton, Northampton, East Stroudsburg, Blairstown, Nazareth,
Palmerton, Bangor, Jim Thorpe, Slatington, Pen Argyl, Nesquehoning,
Wind Gap, Bath, Belvidere, Walnutport, Hope, Belfast, East Bangor,
Stormville and Neffs.
The heavier rain has moved east of this warned area, however
flooding from the runoff will likely continue a few more hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
&&
LAT...LON 4087 7484 4060 7577 4068 7589 4069 7587
4070 7583 4074 7576 4083 7590 4086 7594
4088 7595 4110 7510
$$
amcWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 7, 6:57 AM EDT, 3 minutes earlier.
Area forecast discussion, Jul 7, 6:57 AM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 657 AM EDT Fri Jul 7 2017 .SYNOPSIS... An area of low pressure will move to our northeast today. A cold front is expected to move across the area on Saturday. High pressure is forecast to build just to our south on Sunday. A cold front may wash out as it approaches the east coast Sunday night into Monday, before a stronger front approaches Tuesday night into Wednesday. This front may stall near the area through the end of the week with a couple of low pressure systems moving eastward toward the east coast along the boundary. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The line of showers has been persistent over the Lehigh Valley, NW NJ, and southern Poconos. Although hourly rates haven't been nearly as high as what we saw with the storms yesterday, the persistent moderate to heavy rain could be enough for flooding for portions of this area. The mid level short wave trough will continue to propagate closer to the region (as of 7 AM, the trough axis at 500 mb was moving through western PA). Once the trough axis shifts east of the region mid day, dry air advection will begin, leading to dropping PW values. Additionally, we should see a lull in any synoptic scale lift. However, breaks in the clouds/differential heating could be enough for isolated to scattered showers and thunderstorms through the afternoon. For areas that aren't seeing widespread showers this morning (primarily along the Coastal Plains of NJ), areas of fog have already developed and are expected to persist through mid morning. However, winds shifting out of the north and eventually west should limit the development of dense fog. Expect breaks in the clouds as well once the trough moves east of the region. As a result, went slightly above guidance for highs today. Expect highs to range from the upper 70s to upper 80s, however, the highs may come later than usual. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... Very late tonight, the next round of showers and thunderstorms should approach from the west in advance of the cold front. If the clouds and showers are later in arriving (after day break), then patchy fog may develop very late tonight. && .LONG TERM /SATURDAY THROUGH THURSDAY/... After a relatively quiet weekend, an active week may be in store. A cold front is forecast move across the area on Saturday. While moisture decreases across the area, especially Saturday, PW values will remain around or slightly above 1.5 inches overnight into early Saturday. There is also a couple of short waves forecast to move across the area during the day Saturday. So there will remain a chance of showers and thunderstorms into Saturday. As PW value drop during the afternoon and overnight Saturday, precipitation chances will diminish. High pressure is forecast to briefly build to our south Sunday into Sunday night which will bring dry conditions to the area. Sunday will be the best day of the long term forecast with dry conditions, seasonable temperatures and lower humidity. The high moves offshore and weakens sunday night into Monday as a cold front approaches from the northwest, although this front is expected to wash out before reaching the area. However, PW values increase again by later Monday into Monday night. As a couple of short wave/vorticity impulses slide across the area, a few isolated/scattered shower may develop. Another frontal boundary is forecast to approach the area on Tuesday into Wednesday, and may stall near the area through the end of the week. As the front stalls near the area, a couple of low pressure systems could move eastward along the boundary and affect the area. Meanwhile, several short wave/vorticity impulses will move across the area as well through the period. This could lead to an increase in precipitation chances for the middle to end of the week. PW values increase again to 1.5-1.75 inches, and very well could top 2 inches, so periods of heavy rain would be possible again. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. IFR conditions are expected to persist through much of the morning hours. Should see most locations improve to VFR near or after 18Z. However, there may be a brief period of fog after 06Z which may once again result in MVFR or even IFR conditions. There will be a chance for thunderstorms through out the TAF period, but the coverage is expected to be too limited to mention in the TAFs at this time. Wind direction will be variable shifting from northwesterly to southwesterly through the day. Wind speeds though are expected to remain near or below 10 kt. OUTLOOK... Saturday...Generally VFR expected. Slight chance of showers. Gusty westerly winds 15-20 knots. Saturday night-Sunday night...Generally VFR expected. Monday-Tuesday...Generally VFR expected with a slight chance of showers and thunderstorms. Any showers or thunderstorms could temporarily lead to lower conditions && .MARINE... Winds and seas are expected to stay below SCA criteria today and tonight. Gusts near or just above 20 kt will be possible tonight, but are expected to stay below 25 kt. Areas of fog will be possible through mid morning. A shift in the wind direction should limit the development of dense fog though. Outlook... Saturday-Tuesday...Generally sub Small Craft Advisory conditions expected. Winds may gust around 20 knots at times through the period, and seas will be the highest Saturday into Sunday around 3-4 feet. RIP CURRENTS... The risk for the formation of dangerous rip currents is expected to be low today. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Robertson Near Term...Johnson Short Term...Johnson Long Term...Robertson Aviation...Johnson/Robertson Marine...Johnson/Robertson
Hazardous weather outlook, Jul 7, 3:30 AM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 330 AM EDT Fri Jul 7 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-080730- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 330 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Showers and thunderstorms today will be capable of producing heavy rain, leading to poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-080730- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 330 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 7, 2:54 AM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 AM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE EMERGENCY MNGR
A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
VEHICLES STUCK IN HIGH WATER.
0500 PM HEAVY RAIN SMYRNA 39.30N 75.61W
07/06/2017 M4.02 INCH KENT DE MESONET
0500 PM FLOOD MIDDLETOWN 39.45N 75.71W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
PATRIOT DRIVE FLOODED
0500 PM FLASH FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE SOCIAL MEDIA
FLASH FLOODING ON WIGGINS MILL RD NEAR WIGGINS MILL
POND
0503 PM HEAVY RAIN WARWICK 39.42N 75.78W
07/06/2017 M5.78 INCH CECIL MD MESONET
RAINFALL RATES OF 4 INCHES PER HOUR.
0504 PM HEAVY RAIN MIDDLETOWN 39.45N 75.71W
07/06/2017 M5.20 INCH NEW CASTLE DE MESONET
0532 PM FLOOD 1 SE MIDDLETOWN 39.44N 75.70W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
FLOODING AT INTERSECTION OF 299 AND 301 AT HOOBERS INC.
0535 PM FLOOD TOWNSEND 39.39N 75.69W
07/06/2017 NEW CASTLE DE TRAINED SPOTTER
SEVERAL FIELDS IN LOW-LYING AREAS FLOODED.
0600 PM FLOOD 1 SW TOWNSEND 39.38N 75.71W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
DEXTER CORNER ROAD... AND LEVELS ROAD FLOODED.
0640 PM FLOOD 2 E SASSAFRAS 39.37N 75.77W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
CALDWELL CORNER ROAD FLOODED.
0700 PM FLOOD 2 NW VANDYKE 39.38N 75.77W
07/06/2017 NEW CASTLE DE DEPT OF HIGHWAYS
TOP ROAD OF GREEN GIANT ROAD AT THE MARYLAND LINE ROAD
WASHED OUT. TIME ESTIMATED
&&
EVENT NUMBER PHI1700914 PHI1700917 PHI1700920 PHI1700923 PHI1700915
PHI1700916 PHI1700919 PHI1700918 PHI1700921 PHI1700922 PHI1700924
SFJLocal storm report, Jul 7, 6:24 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
624 AM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HEAVY RAIN LEHIGHTON 40.83N 75.72W
07/07/2017 M2.36 INCH CARBON PA MESONET
&&
EVENT NUMBER PHI1700925
WDLocal storm report, Jul 7, 6:28 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM HEAVY RAIN LEHIGH TWP 40.75N 75.54W
07/07/2017 M2.53 INCH NORTHAMPTON PA MESONET
&&
EVENT NUMBER PHI1700926
WDThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:37 AM EDT | Areal Flood Advisory | PHI | Berks, Carbon, Lehigh, Monroe, Northampton | 4 hr |
| Jul 7, 8:15 AM EDT | Areal Flood Warning | PHI | Northampton | 4 hr |
| Jul 7, 12:11 PM EDT | Areal Flood Warning | PHI | Northampton | 4 hr |
| Jul 7, 1:00 PM EDT | Areal Flood Warning | PHI | Carbon, Lehigh, Monroe, Northampton | 4 hr |
| Jul 7, 7:30 PM EDT | Special Weather Statement | PHI | Delaware | 30 min |
| Jul 7, 7:43 PM EDT | Special Weather Statement | PHI | Philadelphia | 62 min |
| Jul 7, 8:25 AM EDT | Special Weather Statement | PHI | Morris | 35 min |
| Jul 7, 9:51 AM EDT | Areal Flood Advisory | PHI | Hunterdon, Middlesex, Morris, Somerset | 3 hr |
Nearby
Areal Flood Warnings in Pennsylvania, 2017Areal Flood Warnings in New Jersey, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.